Posted by: Helene | 2010-09-27

Loss of appetite

I was on a diet last year, Dr. Cohen''s and lost a lot of weight. But due to circumstances at work, I was unreasonable suppended for 2 months and during that time, experienced a lot of stress. Since that time I agained the kilos I lost plus gain an extra 15 kgs. Suddenly I have high blood pressure and hipertension. My doctor prescribed for me cynt (blood pressure) that I drink in the mornings together with ciplatrim. In the evenings I have to take an anti-depressant. I eat because I have to but, at times especially in the evenings I am not hungry. I haven''t lost weight. I think my body thinks that I am starving it and therefore I kept my weight. To top it all, I am tried all the time. I have absolute no energy. Not even for exercise. What should I do, stop taking some of the medication.? Regards

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageEating Disorders Expert

Hi Helene,
First, please, please do not stop taking your medication without discussing it with the doctor who prescribed it. Your hypertension needs to be controlled and there is a reason why your doctor placed you on meds for that. As for your antidepressant, stopping it suddenly can cause a devastating slump in your mood by what is called a rebound depression. The medication works on your neurochemistry, which is very sophisticated and sensitive. If you suddenly stop the antidepressant, you can, within a matter of a couple of days, become far more depressed than you were before even starting the medication in the first place. When you eventually do stop the antidepressant once your mood has improved and your life circumstances have stabilized, you will have to taper the medication off very carefully and your doctor/psychiatrist will guide you in that respect. As for your eating habits, I suggest that you try and eat moderately through the day, irrespective of your appetite. You need good nourishment right through the day to keep your energy levels stable. What’s more, by eating moderately and regularly, you will maintain a good metabolic rate and your weight will remain more stable. If you are anxious about your weight, consult with a registered dietician for some guidance on what would be a good weight range to maintain and some guidance on how to eat. In all likelihood, a dietician will advise you to eat three meals a day and have small snacks between the meals. You also need to have a good balance of the different food groups, but I won’t elaborate on that here. It sounds like you are under quite a bit of emotional strain right now, so be conscious to nurture yourself and listen to your feelings. Being on an antidepressant suggests that you are depressed, and maybe seeing a therapist would be a good idea right now. If you have access to one and can afford the fees, that’s great. If not, there are support forums on the internet and there is the Depression and Anxiety Association of South Africa. I hope that helps a little?

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Our users say:
Posted by: Portia | 2010-11-10

Hi im pregnant and i dont have eppitite. what must i do.

Reply to Portia

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.